Adenosine is widely used for the treatment of supraventricular tachycardias for its efficacy and excellent safety, but it has been reported to precipitate severe bronchospasm in patients with pulmonary disease. The drug is therefore contraindicated in asthmatic subjects and should be used with caution in patients with chronic obstructive pulmonary disease. Nevertheless, true bronchospasm is rare and should be distinguished from the much more common occurrence of dyspnea, only as a symptom and without respiratory compromise, which is benign and transient. We describe the occurrence of severe bronchospasm following adenosine administration for a supraventricular tachycardia in a young male without any history of pulmonary disease. To our knowledge, this is the first time such complication is reported in a subject without lung disease. The patient arrived at the emergency department for palpitations with a regular wide QRS tachycardia with a left bundle-branch block morphology. Sinus carotid massage was unsuccessful, and 2 intravenous adenosine boluses were given without effect. A further 12-mg bolus cardioverted the patient, who became increasingly dyspneic and hypoxic, with diffuse bronchospasm. An urgent chest radiograph had normal results. He was treated with oxygen and inhaled and intravenous steroids, but dyspnea and bronchospasm resolved only after intravenous aminophylline. The arrhythmia recurred and was finally terminated by intravenous flecainide. Although dyspnea after adenosine administration is usually a transient, benign phenomenon, physicians should be alert to the presence of objective signs of respiratory distress, which should prompt immediate treatment, even in subjects without previous history of pulmonary disease.

Adenosine-induced severe bronchospasm in a patient without pulmonary disease / Coli, S; Mantovani, F; Ferro, J; Gonzi, G; Zardini, M; Ardissino, D. - In: THE AMERICAN JOURNAL OF EMERGENCY MEDICINE. - ISSN 0735-6757. - 30:9(2012). [10.1016/j.ajem.2011.11.005]

Adenosine-induced severe bronchospasm in a patient without pulmonary disease

Ardissino D
2012

Abstract

Adenosine is widely used for the treatment of supraventricular tachycardias for its efficacy and excellent safety, but it has been reported to precipitate severe bronchospasm in patients with pulmonary disease. The drug is therefore contraindicated in asthmatic subjects and should be used with caution in patients with chronic obstructive pulmonary disease. Nevertheless, true bronchospasm is rare and should be distinguished from the much more common occurrence of dyspnea, only as a symptom and without respiratory compromise, which is benign and transient. We describe the occurrence of severe bronchospasm following adenosine administration for a supraventricular tachycardia in a young male without any history of pulmonary disease. To our knowledge, this is the first time such complication is reported in a subject without lung disease. The patient arrived at the emergency department for palpitations with a regular wide QRS tachycardia with a left bundle-branch block morphology. Sinus carotid massage was unsuccessful, and 2 intravenous adenosine boluses were given without effect. A further 12-mg bolus cardioverted the patient, who became increasingly dyspneic and hypoxic, with diffuse bronchospasm. An urgent chest radiograph had normal results. He was treated with oxygen and inhaled and intravenous steroids, but dyspnea and bronchospasm resolved only after intravenous aminophylline. The arrhythmia recurred and was finally terminated by intravenous flecainide. Although dyspnea after adenosine administration is usually a transient, benign phenomenon, physicians should be alert to the presence of objective signs of respiratory distress, which should prompt immediate treatment, even in subjects without previous history of pulmonary disease.
Adenosine-induced severe bronchospasm in a patient without pulmonary disease / Coli, S; Mantovani, F; Ferro, J; Gonzi, G; Zardini, M; Ardissino, D. - In: THE AMERICAN JOURNAL OF EMERGENCY MEDICINE. - ISSN 0735-6757. - 30:9(2012). [10.1016/j.ajem.2011.11.005]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11381/2883588
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 10
  • ???jsp.display-item.citation.isi??? 12
social impact